Long Term drug use

candmwalter@gmail.com

Contributor
Messages
16
Best answers
0
pt Comes in for arm pain and mentions they have been out of lisinopril For 5 days , Which they take for long term use for their htn . Pt isn’t having any bp issues. Final arm pain. Under the MDM MD states he refilled pt’s lisinopril. would you code a T code for under dosing? Seeing how the pt was taking it long term and the Z79 states it’s for continuous use , pt has been out so he is not taking it continuously so I should not code a long Term use z79. Or should I pick the Z79 up as the MD prescribed if for a chronic medical condition and it is the understanding That it will be taken continuously? Also since the pt didn’t come In for a refill i should not code encounter for refill? thank you
 

thomas7331

True Blue
Messages
3,146
Best answers
8
The T codes for underdosing are only appropriate to report an adverse effect (see the 'code first' note under this category which requires that the nature of the adverse effect be reported), so that would not be an appropriate code if there is no symptom or condition that is documented as resulting from the underdosing. For incidental underdosing with no other reason specified, you would report Z91.14 which includes 'Patient's underdosing of medication NOS'. Since the physician is refilling a medication to treat hypertension, then I would code the hypertension to show that this condition was addressed at the encounter.

Unless there is something in documentation or coding guidelines that warrants it (e.g. some kind of ongoing medication use that has a bearing on the reason for the encounter), I generally do not code the generic long term use code, Z79.899, since that code is not specific and does not really report any significant information - it could theoretically be reported for just about any patient with a documented medication use. However, some organizations may want coders to report this for certain situations, so you might want to talk to your quality or audit team, if you have one, to get their guidance on when they consider these code required.
 

candmwalter@gmail.com

Contributor
Messages
16
Best answers
0
So if there is an exacerbation due to the decreased dose or pt not taking It at all then I would use the T code for underdosing This case T464X6A? If the Pt simply ran out and isn't taking it at all then I should code a Z code non compliance as well? We do use the Z79.899 for lisinopril at my group so with this said I would still not code the Z79.899 as the guideline says for the continuous use and since pt missed a few days that's no longer continuous and I would not code? Am I understanding the Z79.899 correctly? Or is it used because the MD prescribed it and to the MD's understanding it will be used continuously? Thank you so much:)
 
Last edited:

thomas7331

True Blue
Messages
3,146
Best answers
8
So if there is an exacerbation due to the decreased dose or pt not taking It at all then I would use the T code for underdosing This case T464X6A? If the Pt simply ran out and isn't taking it at all then I should code a Z code non compliance as well? We do use the Z79.899 for lisinopril at my group so with this said I would still not code the Z79.899 as the guideline says for the continuous use and since pt missed a few days that's no longer continuous and I would not code? Am I understanding the Z79.899 correctly? Or is it used because the MD prescribed it and to the MD's understanding it will be used continuously? Thank you so much:)

Yes, if there is an adverse effect of the underdosing, such as an exacerbation documented as being due to underdosing, then you would use the T codes, using the exacerbation as the manifestation.

Take a look at your ICD-10 guidelines - your questions are addressed there. Underdosing on page 82-83 (2020 guidelines): "Codes for underdosing should never be assigned as principal or first-listed codes. If a patient has a relapse or exacerbation of the medical condition for which the drug is prescribed because of the reduction in dose, then the medical condition itself should be coded. Noncompliance (Z91.12-, Z91.13- and Z91.14-) or complication of care (Y63.6-Y63.9) codes are to be used with an underdosing code to indicate intent, if known." As mentioned above, underdosing without further specificity as to the reason or intent is coded Z91.14.

Use of the Z79 codes is addressed on page 94: Assign a code from Z79 if the patient is receiving a medication for an extended period as a prophylactic measure (such as for the prevention of deep vein thrombosis) or as treatment of a chronic condition (such as arthritis) or a disease requiring a lengthy course of treatment (such as cancer). Do not assign a code from category Z79 for medication being administered for a brief period of time to treat an acute illness or injury (such as a course of antibiotics to treat acute bronchitis).

Guidelines can take you so far though - they can't address every possible situation you might encounter. Whether or not, or for what length of time an interruption in the dosing would make it no longer appropriate to use the Z79 codes is not specified anywhere that I'm aware of. You'll need to either use your best judgment or look to your organization to get their internal guidance on how they expect these codes to be used. Hope this helps some.
 
Last edited:
Top